Monday, 2 February 2015

Day 47 off Topical Steroids: photo update

It is a really difficult thing to do to take photos of yourself while going through withdrawal. Just looking in the mirror for the first time everyday takes a few minutes of mental preparation and some deep breaths before I see just how scary I look and how much damage I had done to myself from a full night scratching.

However, I have stayed pretty committed to taking pictures of myself everyday to document my progress through my withdrawal from topical steroids. And even though the last thing I want is for anyone to see me while I look so horrible,  I think it's important to show photos of myself on this blog, in order to show everyone the damage that prolonged use of topical steroids has done to my skin. I also think it's important for people who are thinking about going off topical steroids to see what happens during withdrawal in order to prepare themselves, as I did before going off them. Although I'm not sure my photos do justice to just how bad my skin has been unfortunately.

Since my last post, my skin has just been pretty bad, but somewhat manageable. 

My arms are the worst that they have been so far. The rash that started on the inside of my both elbows has slowly spread up and down each arm, and starting to form the 'red sleeve' that is a common symptom to most people going through topical steroid withdrawal. It is quite red and itchy but not too bad most days.


My chest and stomach have been pretty bad since I started flaring again a few weeks ago. The rash has been consistently raw and painful, with some days being better than others, and within the last week the rash has started spreading across my previously clear back. Apologies for the weird frame around some of the pictures I only just noticed it and can't be bothered doing them again.





My legs have remained mostly clear throughout this process (but still pretty itchy). However in the last week or so the back of my knees and inner thighs have been pretty red and sore, but they don't really bother me too much.

The part of my body that has been hit hardest by withdrawal symptoms is my face and it has been flaring pretty much non-stop since my withdrawal started. I have not experienced facial swelling since the first few weeks, but within the last few weeks I have been experiencing thick, cracked, oozy and crusting skin around my chin, jawline, mouth and eyebrows (and my eyebrow hairs are hanging onto my face for dear life). I am also experiencing a generally high level of red, burning and shedding skin.



Over the last few days especially my face has been especially oozy and it has developed patches that will ooze at the slightest touch.

I have also been having a lot of trouble sleeping. Most nights I am not able to get to sleep until at least 4am, and then I wake up regularly until I feel like getting up in the early afternoon.

Good news for me though. A few months before I started withdrawing from topical steroids, my doctor had me taking the immunosuppressant methotrexate which caused a lot of my hair around my hairline to fall out. The bald patches I had are finally filling in so I have lots of short fluffy hairs. I'm just crossing my fingers that I don't lose hair again due to the withdrawal as this happens with many people.

To finish off, in my last post I mentioned that a news program here in Australia was going to do a story on topical steroid withdrawal. I don't particularly like the program, but they did a surprisingly good job of it, although they did miss a few crucial bits of information about topical steroid withdrawal. They didn't mention that it is caused by doctor's overprescribing this medication, and unfortunately they didn't mention itsan.

If you missed it when it aired or you don't live in Australia you can watch the news story here, but be warned, you will want to throw things at the dermatologist that they interviewed.



No comments:

Post a Comment